Alert archive / Nevada / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Las Vegas, NV

July 31, 1997Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 31, 1997, 11:35 AM PDT for Clark County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1997, 11:35 AM PDT (18:35 UTC)
Expired
Jul 31, 1997, 12:30 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
2944 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 311835 RRA
SVRLAS
NVC003-311930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1135 AM PDT THU JUL 31 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN SOUTHERN NEVADA

  ...SOUTHERN AND CENTRAL CLARK COUNTY

AT 1135 AM PDT...LAS VEGAS DOPPLER RADAR DETECTED A SEVERE
THUNDERSTORM LOCATED 4 MILES SOUTH OF LAKE MEAD DRIVE AND LAS
VEGAS BLVD.  THIS STORM WAS MOVING NORTH AT 10 MPH AND IS
EXPECTED TO AFFECT THE AREA FROM SKY HARBOR AIRPORT EAST TO 
SEVEN HILLS AND MACDONALD RANCH BETWEEN 1145 AM AND 1215 PM.

DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO 1 INCH IN
DIAMETER...AND BRIEF PERIODS OF HEAVY RAIN ARE POSSIBLE WITH
THIS STORM.

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:56 AM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 8:56 AM PDT, 2 hours 39 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 AM PDT THU JUL 31 1997

KESX RADAR SHOWED ISOLD TRW ACRS CALIFORNIA ZN 29 AND ARIZONA ZN 2
THIS MORNING.  OVER THE LAST HALF HOUR...ACTIVITY HAD DECREASED IN
AREAL COVERAGE AND INTENSITY AND WOULD EXPECT THIS TREND TO
CONTINUE AS RW/TRW MOVE INTO LESS FAVORABLE ENVIRONMENT.  ETA MDL
HAD BEEN PERFORMING THE BEST LATELY SO TOOK A BRIEF LOOK AT 12Z RUN
THIS MORNING.  AS WITH PREVIOUS RUN...BEST MSTR AND INSTABILITY RMN
E OF THE FSCT RGN TDA AND TGNT.  MARGINAL VALUES EXIST ACRS THE
AREAS WHERE ISOLD TRW ARE CURRENTLY FSCT TDA AND THIS
EVENING...INCLUDING S CNTRL NEVADA..THE LAKES S ALG THE COLORADO
RIVER VALLEY AND NORTHWEST ARIZONA.  WITH UPR HI STRENGTHENING ONCE
AGAIN IN THE FOUR CORNERS VCNTY...EASTERLY FLO DVLPS ACRS ARIZONA
AND PUSHS MSTR BACK TO THE W ON FRI.  CURRENT FSCT BASICALLY COVERS
THIS TREND AND HAS INTRODUCED HIR POPS ON TFRI AS MSTR BUILDS W.  NO
CHANGES NEEDED TO CURRENT FSCT AT THIS TIME.
LAS 001. MATUSIEWICZ

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

Nearby

Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.